Advertisement

How does topical retinol cause what is known as the "retinoid effect?"

The "retinoid effect" is a condition that sometimes develops at the beginning of topical retinol treatment. Symptoms include flaky and dry skin, in reaction to retinol and vitamin A. This effect generally goes away after the skin adjusts to these ingredients. To help your skin adjust, begin by applying topical retinol every other night, gradually increasing frequency of application. If your skin remains dry and flaky over time, talk to your dermatologist about other skincare treatments.

Continue Learning about Retinoids

How can retinoids help improve my skin?
RealAgeRealAge
Retinoids are the only proven wrinkle reducer on the market. Retinoids can do amazing things, ac...
More Answers
Should I use topical retinoids for acne if I am pregnant?
Dr. Doris Day, MDDr. Doris Day, MD
There are questions about using topical retinoids during pregnancy. There are natural levels of ...
More Answers
What should I know about tretinoin topical before using it?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
When you are using topical tretinoin creams or gels, you should know what to avoid in order to preve...
More Answers
When should I start to use retinols or retinoids?
RealAgeRealAge
Most of my patients who start using retinols for anti-aging effects begin in their thirties or later...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.